Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 21, 20184 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2018, 4:49 PM EDT for 4 counties in Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 4:49 PM EDT (20:49 UTC)
Expired
Aug 21, 2018, 5:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Clarke County, GA, Morgan County, GA, Oconee County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 121 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS82 KFFC 212049
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT TUE AUG 21 2018
 
GAZ025-036>038-047>050-212115-
Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
449 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN JACKSON...
EASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...OCONEE...
NORTHEASTERN NEWTON AND NORTHWESTERN GREENE COUNTIES UNTIL 515 PM
EDT...

At 448 PM EDT...a line of strong thunderstorms was along a line
extending from Bogart to near Social Circle...and moving east at 25
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Monroe, Covington, Madison, Watkinsville, Athens, Social Circle,
Oxford, Winterville, Bogart, Crawford, Rutledge, North High Shoals,
Bostwick, Arnoldsville, Good Hope, Bishop, Hull, Jersey, Whitehall
and Athens-Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8353 3363 8388 3391 8365 3397 8354
      3402 8356 3406 8353 3404 8336 3400 8326
      3401 8323 3400 8322 3403 8318 3401 8301
TIME...MOT...LOC 2048Z 274DEG 20KT 3393 8354 3368 8375 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:28 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 21, 3:28 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
328 PM EDT Tue Aug 21 2018

.SHORT TERM /Tonight through Wednesday Night/...
A surface front approaching NW Georgia this afternoon will move
through the forecast area through tomorrow morning, as the upper
level short wave moves off the southeast coast between 12-18Z
tomorrow. Scattered showers and thunderstorms will develop ahead
of the front this afternoon continuing into late this evening. A
few storms could be strong, with isolated severe possible this
afternoon and evening. The convection will diminish as the surface
front pushes to central GA and the short wave pushes east of the
area by midnight. Models are in good agreement showing drier air
pushing into the forecast area beginning tonight through tomorrow.
Areas receiving heavy rainfall will see patchy fog develop around
daybreak, but it should quickly burn off after sunrise. Clouds
after midnight and through the day should be more scattered with
mainly mid and high clouds expect tomorrow. Winds will remain out
of the west, with below normal temperatures expected through the
forecast period.

Atwell

.LONG TERM /Thursday through Tuesday/...
The extended forecast will begin dry with diurnal convection
returning by the weekend into early next week. Despite the return of
isolated to scattered showers and thunderstorms, there will be no
large scale focus for widespread heavy rainfall or severe weather
through early next week.

Surface high pressure centered over the Ohio Valley and dry
northwest flow aloft will provide for dry weather and cooler
temperatures on Thursday. As the surface high shifts northeast into
New England on Friday, Atlantic moisture will begin to return to at
least central Georgia on easterly surface flow around the southern
periphery of the high. Coverage should be only isolated to widely
scattered in central Georgia Friday while most of north Georgia will
continue to be dry. Temperatures Thursday and Friday will be around
three to six degrees below normal.

Easterly low-level flow will persist through the weekend as an upper
high begins to build in from the west by Sunday. Despite the upper
high, with continued weak east to southeast surface flow, expect
isolated to scattered diurnal convection to persist into early next
week. With the building high aloft, temperatures will gradually warm
through the weekend into early next week as highs return to the
upper 80s to low 90s.

RW

&&

.PREV DISCUSSION... /Issued 154 PM EDT Tue Aug 21 2018/
AVIATION...
18Z Update...
MVFR/VFR CIGs/clouds across the TAF sites this afternoon. Will
see some improvement as breaks in cloud cover increase. This will
allow atmosphere to destabilize and should see thunderstorms
across the TAF site between 19-02z. West winds will be gusty in
and near any thunderstorms. Clouds should scatter out overnight
through tomorrow as drier air filters into the area. Usual suspect
and any site getting a good rainstorm could see brief MVFR fog
development in the morning.

//ATL Confidence...18Z Update...
Low to medium confidence for ceilings and timing of
thunderstorms affecting the airfield.
Medium to high confidence for vsbys and winds.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  86  67  84 /  40   5   5   0
Atlanta         70  85  67  84 /  40   5   5   0
Blairsville     64  79  57  79 /  40  10   5  10
Cartersville    68  84  63  85 /  30   5   5   5
Columbus        71  88  69  88 /  40   5   5   5
Gainesville     68  84  65  82 /  40   5   5   0
Macon           71  89  69  87 /  50   5   5   5
Rome            68  85  63  85 /  20   5   5   0
Peachtree City  69  85  66  85 /  40   5   5   0
Vidalia         74  91  72  89 /  40  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....RW
AVIATION...Atwell
Hazardous weather outlook, Aug 21, 11:32 AM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Tue Aug 21 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected
mainly this afternoon and evening.

A cold front will move across north and central Georgia through
tonight. Showers and thunderstorms will develop along and ahead
of the front. A few storms could be strong and possibly severe
with the main threats being strong gusty winds, frequent
lightning, and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are possible across parts of
central Georgia Thursday, and then across north and central
Georgia Friday through Monday. A few storms could be strong with
gusty winds and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 21, 12:53 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1253 PM EDT TUE AUG 21 2018

GAZ025-035-211715-
Jackson GA-Barrow GA-
1253 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND BARROW COUNTIES UNTIL
115 PM EDT...

At 1251 PM EDT...National Weather Service doppler radar indicated a
strong storm with some broad rotation near Hoschton, or near
Winder...moving east at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...The storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Jefferson, Commerce, Arcade, Nicholson, Peach State Speedway and
Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3403 8372 3409 8374 3420 8348 3412 8341
      3403 8344
TIME...MOT...LOC 1651Z 254DEG 23KT 3407 8368
Special weather statement, Aug 21, 1:19 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
119 PM EDT TUE AUG 21 2018

GAZ025-027-211745-
Madison GA-Jackson GA-
119 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND EASTERN
JACKSON COUNTIES UNTIL 145 PM EDT...

At 118 PM EDT...National Weather Service doppler radar indicated a
strong storm with some broad rotation near Nicholson, or near
Jefferson...moving east at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...The storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Jefferson, Arcade, Nicholson and Ila.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3406 8353 3412 8357 3420 8335 3417 8325
      3408 8330
TIME...MOT...LOC 1718Z 260DEG 22KT 3410 8350
Special weather statement, Aug 21, 3:15 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT TUE AUG 21 2018

GAZ033-034-045-211945-
North Fulton GA-DeKalb GA-Gwinnett GA-
315 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND GWINNETT COUNTIES UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Norcross, or 10 miles
northeast of Decatur...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Dunwoody, Duluth,
Sugar Hill, Snellville, Suwanee, Buford, Lilburn, Chamblee, Norcross,
Doraville, Clarkston, Grayson, Berkeley Lake, Rest Haven, Tucker and
North Decatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3413 8398 3386 8389 3385 8390 3381 8427
      3398 8433 3406 8415 3405 8410 3407 8412
TIME...MOT...LOC 1914Z 254DEG 17KT 3392 8422

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 21, 3:54 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
354 PM EDT TUE AUG 21 2018

GAZ034-035-037-045>048-212030-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Oconee GA-
Newton GA-
354 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...ROCKDALE...SOUTHERN
BARROW...SOUTHEASTERN DEKALB...SOUTHEASTERN GWINNETT...NORTHWESTERN
OCONEE AND NEWTON COUNTIES UNTIL 430 PM EDT...

At 354 PM EDT...a line of strong thunderstorms was along a line
extending from near Grayson to Lithonia...and moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Monroe, Covington, Snellville,
Loganville, Auburn, Dacula, Social Circle, Grayson, Statham, Oxford,
Lithonia, Porterdale, Walnut Grove, Bogart, Bethlehem, Between and
Good Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3397 8354 3393 8351 3392 8346 3348 8382
      3362 8418 3364 8419 3365 8421 3402 8399
TIME...MOT...LOC 1954Z 268DEG 32KT 3392 8396 3371 8411

WIND...40MPH
Special weather statement, Aug 21, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT TUE AUG 21 2018

GAZ025-036>038-047>050-212115-
Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
449 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN JACKSON...
EASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...OCONEE...
NORTHEASTERN NEWTON AND NORTHWESTERN GREENE COUNTIES UNTIL 515 PM
EDT...

At 448 PM EDT...a line of strong thunderstorms was along a line
extending from Bogart to near Social Circle...and moving east at 25
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Monroe, Covington, Madison, Watkinsville, Athens, Social Circle,
Oxford, Winterville, Bogart, Crawford, Rutledge, North High Shoals,
Bostwick, Arnoldsville, Good Hope, Bishop, Hull, Jersey, Whitehall
and Athens-Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8353 3363 8388 3391 8365 3397 8354
      3402 8356 3406 8353 3404 8336 3400 8326
      3401 8323 3400 8322 3403 8318 3401 8301
TIME...MOT...LOC 2048Z 274DEG 20KT 3393 8354 3368 8375

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:53 PM EDTSpecial Weather StatementFFCJackson22 min
Aug 21, 1:19 PM EDTSpecial Weather StatementFFCJackson26 min
Aug 21, 3:15 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 21, 3:54 PM EDTSpecial Weather StatementFFCGwinnett, Newton, Rockdale, Walton36 min
Aug 21, 5:34 PM EDTSpecial Weather StatementFFCBleckley, Houston26 min
Aug 21, 5:47 PM EDTSpecial Weather StatementFFCGreene28 min
Aug 21, 6:41 PM EDTSpecial Weather StatementFFCMeriwether, Pike, Spalding34 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.